Defective Insulin Pens Take Their Toll on BG Levels

| Apr 1, 1999

While insulin pens have made blood glucose management easier and more flexible for many individuals with diabetes, they are also susceptible to technical malfunctions. Such malfunctions could result in extraordinarily high blood glucose (BG) levels, and impair the diabetes patient's health.

In a report published in the January 11 issue of Archives of Internal Medicine, three pregnant women who controlled their diabetes with an insulin pen were profiled.

The first patient was a 23-year-old pregnant woman with type 1 diabetes. The woman would administer a premeal dose of Regular insulin and a pre-bedtime dose of NPH insulin every day. During her eighth week of pregnancy, however, she phoned the hospital and complained of abnormally high BG levels. Her insulin dosage was then increased 32 percent, but over the next two days, her levels got as high as 380 mg/dl during the day and 473 mg/dl at night. She even started to develop ketones in her urine. Doctors discovered that her insulin pen had a broken cartridge and had to be replaced. Once the pen was replaced, the woman's BG levels were normalized within 24 hours.

Another pregnant woman was 32 years old, and was admitted to a hospital due to a period of inadequate metabolic control. On the fifth day of her stay at the hospital, her BGs went as high as 118 mg/dl at bedtime, 310 mg/dl at 2 a.m., and 261 mg/dl at 4 a.m. She also developed ketones in her urine. Fearing that she wasn't being given enough insulin at night, the doctors increased her dosages of Regular and NPH insulin by 20 and 40 percent respectively over the next two days. Doctors then discovered that the night she was admitted into the hospital she began receiving insulin from an insulin pen. Upon checking the pen, the doctors realized that it was unsuccessfully ejecting insulin. The pen was replaced and the patient's metabolic control improved.

A third woman recalled that her BG levels were normal one evening before dinner. She then injected her usual amount of insulin, and one hour after dinner, her BG levels increased to 350 mg/dl. She suspected a problem with her insulin pen, and discovered that the plunger was depressed with an abnormal lack of resistance, inhibiting the pen from ejecting insulin. She administered additional Regular insulin with a syringe throughout the night, and her BGs were normal the next morning.

Although insulin pen malfunction is not a common occurrence, it does happen from time to time, especially in individuals who follow a daily routine of multiple insulin injections.

Editor's note:

It is also important to remember that when an insulin pen is taken onto an airplane, the increased pressure forces out insulin. Once you are back on the ground, the pen sucks in air. As a result, the first shot after the flight may give a few units of air, thus giving an inaccurate dose.

It is advisable to test the pen before injecting yourself. You could do this by dispensing one unit into a napkin to make sure the insulin is coming out properly.

Click Here To View Or Post Comments

Categories: Blood Glucose, Diabetes, Insulin, Pens, Syringes, Type 1 Issues


Take the Diabetes Health Pump Survey
See What's Inside
Read this FREE issue now
For healthcare professionals only

You can view the current or previous issues of Diabetes Health online, in their entirety, anytime you want.
Click Here To View

See if you qualify for our free healthcare professional magazines. Click here to start your application for Pre-Diabetes Health, Diabetes Health Pharmacist and Diabetes Health Professional.

Learn More About the Professional Subscription

Free Diabetes Health e-Newsletter

Latest
Popular
Top Rated
Diabetes Health Reference Charts
Print | Email | Share | Comments (1)

You May Also Be Interested In...


Comments

Posted by Anonymous on 24 April 2010

I personally am finally free of that horrendus pen. I tried to explain to my Endocrinologist (unnamed in Murfreesboro) that the pen wasn't really a pen but a syringe. Needless to say his office staff wanted to shut my voice up.. I have stopped using this pen/syringe by my own choseing.
I have told this un named doctor in my home town that I am not going to use this torture device on me ever again.
I have two uncles who both died about a year after being put on this junk known as insulin. I flat out told the doctor that I am not going to die death that my uncles died.
I don't care if the doc reads my note, since his manager really doesn't want me back in his office.
My bottom line is no insulin and no bruises on my abdoman. I am going to eat what I want and when I want it. and as for taking shots, it will be a very cold day in a very hot bibical region before I take a shot again.
The doc used some lame excuse for cancelling my metformin, give me the metformin back.
He also tells me in one breathe that 4 glbyuride tablets are the max I can take a day. Then he raises my glyburide dosage to eight pills a day after he had told me that 4 tablets a day was the max, what gives.
My bottomline is, you take away the metformin and force Novolog on me. You then increase my glyburide to a dosage that you told me that I should not take. Well for that I have stopped taking Novolog, wheather or not this Doc likes it.
And testing will be done when I feel like it, more like once or twice a year if that often.


Add your comments about this article below. You can add comments as a registered user or anonymously. If you choose to post anonymously your comments will be sent to our moderator for approval before they appear on this page. If you choose to post as a registered user your comments will appear instantly.

When voicing your views via the comment feature, please respect the Diabetes Health community by refraining from comments that could be considered offensive to other people. Diabetes Health reserves the right to remove comments when necessary to maintain the cordial voice of the diabetes community.

For your privacy and protection, we ask that you do not include personal details such as address or telephone number in any comments posted.

Don't have your Diabetes Health Username? Register now and add your comments to all our content.

Have Your Say...


Username: Password:
Comment:
©1991-2014 Diabetes Health | Home | Privacy | Press | Advertising | Help | Contact Us | Donate | Sitemap

Diabetes Health Medical Disclaimer

The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. All content, including text, graphics, images, and information, contained on or available through this website is for general information purposes only. Opinions expressed here are the opinions of writers, contributors, and commentators, and are not necessarily those of Diabetes Health. Never disregard professional medical advice or delay seeking medical treatment because of something you have read on or accessed through this website.